Macrocytosis & Fatigue

Question

I am a 29 year-old male-to-female transsexual who is suffering from severe fatigue, dizziness, and episodes of disorientation. Generally, the symptoms are worst in the morning and slowly improve throughout the day. I was wondering if my the increasing size of my red blood cells could be responsible. (I have had a negative MRI, my plasma and CSF viral loads are undetectable, my CD4 count is about 300, and I don't smoke, drink, or do drugs.)

My most recent CBC results are as follows: RBC 3.53 (Normal for genetic women 3.80-5.20); HGB 12.1 (RR:11.7-15.7); HCT 34.6 (34.9-46.9); MCV 98.2 (RR: 80-100); MCH: 34.4 (RR:26.4-34.0); MCHC: 35.0 (31.4-35.8). While my MCV was normal this time, it has, in the recent past, gone up to 108.0.

My meds include the following: Delavirdine/crixivan/3TC, acyclovir (800 mg tid), estradiol valerate (40 mg q2w IM), and testosterone enanthate (25 q2w). I also take a multivitamin and a seperate b-complex supplement.

My doctor insists that a hemoglobin equal to or greater than 12 is sufficient. Is this correct?

Do you have any advice?

Answer

Hello,

The MCV does indeed relate to the size of your red blood cells. Certain drugs, like AZT, often can cause the MCV to increase. Other problems, including liver problems and bone marrow problems, might also come into play. In general, it's not serious and probably is not the cause of your fatigue. Your hemoglobin is on the low side of normal, but still normal. Keep an eye on it to make sure it isn't drifting downward below the normal range over time.

Your symptoms - fatigue, dizziness, disorientation - should be evaluated. Anemia was a good possibility, but your normal hemoglobin rules that out. Hormonal imbalance might be causing these symptoms. You may need to check this out with an endocrinologist or someone well versed in male-to-female transexuality. Other causes of fatigue include:

  1. inadequate rest, sleep, nutrition, and/or exercise
  2. medication side effects
  3. psychological problems - stress, anxiety, depression
  4. unrecognized infections
  5. hormonal imbalances - adrenal insufficiency, thyroid problems, etc.

Check these things out with your HIV specialist.

Good luck.

Dr. Bob